Miotic agents have been associated with numerous ocular adverse effects. Induced myopia resulting from ciliary muscle contraction is an adverse effect of all cholinergic agents; brow ache may accompany the ciliary spasm. The miosis interferes with vision in dim light conditions; in patients with significant lens opacities, vision is adversely affected in all ambient lighting conditions. Because miotic agents have been associated with retinal detachment, a peripheral retinal evaluation is suggested before the initiation of therapy. Miotics, particularly the indirect-acting agents, may be cataractogenic. In addition, the indirect-acting agents may induce formation of iris pigment epithelial cysts, may cause epiphora by both direct lacrimal stimulation and punctal stenosis, and may cause ocular surface changes that result in drug-induced ocular pseudopemphigoid.
Other potential ocular adverse effects include increased bleeding during surgery and increased inflammation and severe fibrinous iridocyclitis postoperatively. Because miotics can break down the blood–aqueous barrier, they should be avoided, if possible, in patients with uveitic glaucoma. Use of miotics occasionally induces paradoxical angle closure, particularly in eyes with phacomorphic narrow angles; contraction of the ciliary muscle leads to forward movement of the lens–iris interface and increased anteroposterior lens diameter, which may cause or exacerbate pupillary block in an eye with a large lens.
Systemic adverse effects, seen mainly with indirect-acting medications, include diarrhea, abdominal cramps, increased salivation, bronchospasm, and even enuresis. Depolarizing muscle relaxants such as succinylcholine cannot be used for up to 6 weeks after stopping indirect-acting agents.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.